Eight overdoses were reversed by naloxone injections in the last week, according to ANKORS.File photo

Eight overdoses were reversed by naloxone injections in the last week, according to ANKORS. File photo

Eight fentanyl overdoses in Nelson area last week

ANKORS: A rash of overdoses is due to heroin being laced with fentanyl

A rash of fentanyl overdoses over the past week has a local organization warning people to think twice before using.

Chloe Sage, the co-ordinator of harm reduction programming at ANKORS, says she knows of eight overdoses that have occurred in Nelson and the surrounding area.

“That’s not typical. This is a scourge of a week,” said Sage on Tuesday.

Sage said fentanyl is being sold as heroin, which in its powder form has a dusky rose colour, or in its crystal form is a shade of purple. There have so far been no fatalities, with each overdose requiring a naloxone injection to be reversed.

The overdoses, Sage said, correspond to social assistance payments that would have arrived last Wednesday.

“It’s good to get the word out if there’s strong stuff going around. People really need to take precautions, not using alone and doing a test shot,” she said.

“Because it’s not consistent, the strength between everyone’s different stashes. Some people can get a really strong portion and somebody else can get a really weak portion. So they think that it’s not very strong, but their next dose could be where it’s really concentrated.”

If someone is suspected of overdosing, which can include symptoms such as struggling to breathe, blue lips, blue nail beds, pin prick pupils, unresponsiveness or unconsciousness, Sage said to immediately call 911.

More information on naloxone and the SAVE ME steps to revive a person overdosing can be found at towardstheheart.com.



tyler.harper@nelsonstar.com

Like us on Facebook and follow us on Twitter